Alert archive / South Dakota / Red Flag Warnings in 2024
Red Flag Warning 12, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Oct 2, 2024, 9:38 AM CDT for 4 states. It took effect at Oct 2, 2024, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2024, 9:38 AM CDT (14:38 UTC)
- In effect from
- Oct 2, 2024, 11:00 AM CDT
- Expired
- Oct 2, 2024, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 45 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3362 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732 WWUS83 KFSD 021438 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 938 AM CDT Wed Oct 2 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-022245- /O.UPG.KFSD.FW.A.0011.241002T1600Z-241003T0000Z/ /O.NEW.KFSD.FW.W.0012.241002T1600Z-241003T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- Hanson-McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Union- 938 AM CDT Wed Oct 2 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN SD, SOUTHWESTERN MN, AND NORTHWESTERN IA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Kingsbury, Brookings, Miner, Lake, Moody, Hanson, McCook, Minnehaha, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ038-050-052-053-057>059-063-064-022245- /O.NEW.KFSD.FW.W.0012.241002T1600Z-241003T0000Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 938 AM CDT Wed Oct 2 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN SD... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM CDT this evening. * AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas. * WINDS...South 10 to 20 mph becoming northwest. Gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
339 WWUS83 KFSD 022042 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 342 PM CDT Wed Oct 2 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-030000- /O.CON.KFSD.FW.W.0012.000000T0000Z-241003T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 342 PM CDT Wed Oct 2 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN SD, SOUTHWESTERN MN, AND NORTHWESTERN IA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
433 WWUS83 KFSD 022350 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 650 PM CDT Wed Oct 2 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-030100- /O.EXP.KFSD.FW.W.0012.000000T0000Z-241003T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 650 PM CDT Wed Oct 2 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN SD, SOUTHWESTERN MN, AND NORTHWESTERN IA... With decreasing winds and rising relative humidity, the Red Flag Warning will be allowed to expire at 7 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 2, 5:52 AM CDT, 3 hours 46 minutes earlier. Its key messages:
- Near-critical to critical fire weather conditions returns today, with a Fire Weather Watch remaining in effect for portions of the area east of the James River Valley.
- Elevated fire weather conditions return Thursday and Saturday.
- Precipitation risks continue to remain nonexistent through the week. Long range projections suggest warm and dry conditions continue into the second week of October, resulting in continued focus on fire weather conditions.
Area forecast discussion, Oct 2, 5:52 AM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
552 AM CDT Wed Oct 2 2024
.KEY MESSAGES...
- Near-critical to critical fire weather conditions returns
today, with a Fire Weather Watch remaining in effect for
portions of the area east of the James River Valley.
- Elevated fire weather conditions return Thursday and Saturday.
- Precipitation risks continue to remain nonexistent through the
week. Long range projections suggest warm and dry conditions
continue into the second week of October, resulting in
continued focus on fire weather conditions.
&&
.DISCUSSION...
Issued at 356 AM CDT Wed Oct 2 2024
Breezy south-southwesterly winds have kept areas much warmer this
overnight period with temperatures largely in the mid 50s, though
areas that aren't as breezy have cooled into the mid to upper 40s.
With a couple hours left of cooling, early morning temperatures are
expected to fall into the lower 40s to lower 50s before starting to
warm up. Looking at satellite, cirrus clouds remains over the area
with additional upper level clouds well north of the area associated
with an upper level wave. Emanating out of the Hudson Bay low is a
cold front currently moving towards the area, which will be the main
driver of our weather today.
Out ahead of the cold front, breezy southwesterly winds will be
gusting 25 to 35 mph throughout the morning hours for areas east of
the James River Valley (JRV). Along and west of the JRV, winds will
be weaker as the cold front moves through and switches wind
direction to become out of the west-northwest. After the front
passes through, winds are slow to become breezy, though some gusts
into the lower 20s are possible by the mid/late afternoon hours
While winds will be decreasing throughout the afternoon hours for
areas east of I-29, dry air will lead to near-critical to possibly
critical fire weather conditions, for more info see the fire weather
section. NAEFS and EURO ensembles both continue to show that 850mb
temperatures are above the 90 percentile of climatology by the
afternoon hours, and as we mix into/near that layer, max
temperatures in the lower to upper 80s are expected. Areas in south-
central SD have a roughly 10% chance of reaching 90+, per NBM
probabilities.
Overnight into Thursday, the front will continue to slowly slide
southwards of the area, leaving behind overnight lows in the mid 40s
to lower 50s. Winds become breezy again throughout the day as a
surface high pressure comes sliding down into the plains, though
gusts look to remain confined to the 20-25 mph range. Cold air
advection (CAA) from the high pressure system will lead to daytime
highs in the mid 60s to mid 70s, coolest north of I-90 and warmest
south of I-90. Minimum relative humidity values in the 25 to 30%
range will again result in elevated fire weather concerns. With the
surface high basically directly over the region, overnight lows into
Friday are expected to fall into the mid 30s to lower 40s along and
north of I-90, with mostly lower 40s south of I-90. Not impossible
to see some scattered light frost into the morning hours.
Weak ridging into Friday will push the surface high pressure off to
the east, with southerly return flow bringing the area back to near-
normal temperatures in the upper 60s to lower 70s. A strong upper
level wave will be passing by to the north of the area on Saturday,
which will again bring the region into the developing warm sector
out ahead of the cold front. Southwest winds out ahead of the front
look to bring gusts into the 30s, which will be mixing down 850mb
temperatures at or above the 90th percentile per NAEFs and EURO
ensembles, resulting in temperatures in the upper 70s to upper 80s.
West-northwest winds behind the front will continue the breezy winds
into the afternoon hours, with dry air again expected to create at
least elevated fire weather concerns.
Sunday will be cooler given the fresh dose of colder air, resulting
in highs in the mid 60s to mid 70s. Weak upper level ridging takes
place to start off the work-week, which will be bringing warm
temperatures with no chances for precipitation back to the region.
Probabilities for receiving less than a tenth of an inch from today
through next Wednesday remains at 100%. CPC 8-14 day outlook has a
75-85% chance for above normal temperatures to continue, with drier
than normal conditions also expected to continue.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 548 AM CDT Wed Oct 2 2024
VFR throughout the period. Breezy southwesterly winds will be
gusting 25 to 35 mph throughout the morning hours for areas east of
the James River Valley (JRV), whereas to the west winds will be
weaker as the cold front moves through and switches wind direction
to become out of the west-northwest. After the front passes through,
winds are slow to become breezy, though some gusts into the lower
20s are possible by the mid/late afternoon hours. Winds across the
area overnight become north-northeasterly.
&&
.FIRE WEATHER...
Issued at 356 AM CDT Wed Oct 2 2024
Throughout the morning hours out ahead of a cold front, breezy
southwesterly winds will be strengthening given 30 knot winds at the
top of the mixed layer, resulting in wind gusts 25 to 35 mph east of
the James River Valley. Latest model guidance shows weak moisture
advection throughout the morning hours, though we'll be heating up
faster than moisture is coming in so still expecting relative
humidity values to be lowering to sub 25% by the late morning/early
afternoon hours. However, there are concerns that the winds will be
decreasing to below critical values shortly after the critical RH's
are met, or at the very least low RH's may only overlap with strong
winds for an hour or two. As it's possible that the winds may remain
strong enough when the lower RH's arrive, have kept the fire weather
watch active, with further refinements as additional guidance comes
in during the morning hours.
Thursday will see another day with elevated fire weather concerns,
with minimum RHs in the 20 to 30% range. However, out ahead of an
approaching surface high pressure, winds look to remain below
critical thresholds as wind gusts are barely expected to reach 25
mph, and if so only for an hour or two.
Saturday will be another day to keep an eye on, as the region slides
into the developing warm sector out ahead of an approaching cold
front. Breezy southwesterly winds gusting 25 to 35 mph out ahead of
the front, with breezy west-northwesterly winds 25 to 35 mph when
minimum RH values fall in the 25 to 30% range may result in near-
critical to critical fire weather conditions. Still questions on the
timing of the front, but is certainly a day to keep an eye on.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from 11 AM CDT this morning through this
evening for SDZ039-040-054>056-060>062-065>071.
MN...Fire Weather Watch from 11 AM CDT this morning through this
evening for MNZ071-072-080-081-089-090-097-098.
IA...Fire Weather Watch from 11 AM CDT this morning through this
evening for IAZ001>003-012>014-020>022-031-032.
NE...Fire Weather Watch from 11 AM CDT this morning through this
evening for NEZ013-014.
&&
DISCUSSION...APT
AVIATION...APT
FIRE WEATHER...APTHazardous weather outlook, Oct 2, 6:24 AM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 624 AM CDT Wed Oct 2 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-031130- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 624 AM CDT Wed Oct 2 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Today will see breezy southwesterly winds with minimum relative humidity values in the 15 to 25 percent range, resulting in elevated to possibly critical fire weather conditions. Exercise caution with any activity that may spark a fire. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.